Six Pointers for Giving Acetaminophen to Children

by SKHC Editor on May 23, 2012

Did you know that the incorrect dosing of acetaminophen to children can cause nausea and vomiting?  Improper dosing is one of the largest issues when giving acetaminophen to kids.

Here are six pointers to avoid giving an inappropriate dose of acetaminophen to a child:

  • Never give your child more than one medicine containing acetaminophen at a given time.  Look on the Drug Facts label under “Active Ingredient” or ask a pharmacist.
  • Choose the proper over the counter (OTC) medicine by basing it on your child’s weight and age.  Reference the “Directions” section of the Drug Facts label and follow them.
  • Never give more of an acetaminophen-containing medicine than what is directed.  If the medicine doesn’t help your child feel better, speak with a health professional.
  • Always use the measuring tool that comes with liquid medicine.  Do not use a kitchen spoon.
  • Keep a daily journal of all medications you give to your child.  Share this information with anyone who cares for your child (family, daycare, teacher, etc.).
  • If your child ingests too much acetaminophen seek medical help right away, even if your child doesn’t feel ill.  For immediate aid, contact the 24-hour Poison Control Center at 800-222-1222, or call 911.

Source: fda.gov

Comments on this entry are closed.

Previous post:

Next post: